Hail, Comanche
- When
- February 11, 2:29 AM CST
- Where
- Comanche County, 6.03 mi NW of Coldwater
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -99.420
During the early morning hours before dawn there was isolated severe thunderstorms in Comanche county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
During the early morning hours before dawn there was isolated severe thunderstorms in Comanche county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 10, 2:20 PM CST, 12 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 PM CST TUE FEB 10 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP TONIGHT AND INTO WEDNESDAY MORNING. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL S/WAVE TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE FOUR CORNERS REGION. A +110KT UPPER LEVEL JET IS CLIMBING OUT OF THE TROUGH AXIS IN THE DESERT SOUTHWEST AND STREAMING NORTHEAST ACROSS THE SOUTH PLAINS OF TEXAS AND OKLAHOMA AND UP INTO THE SOUTHERN GREAT LAKES REGION. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE IS STRENGTHENING IN EASTERN COLORADO AND EXTREME NORTHEASTERN NEW MEXICO. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL S/WAVE MOVING EAST INTO THE TEXAS PANHANDLE TONIGHT AND ON INTO EASTERN OKLAHOMA EARLY WEDNESDAY MORNING. THIS SYSTEM WILL BE RESPONSIBLE FOR BRINGING THE POSSIBILITY OF PRECIP TO PORTIONS OF WESTERN KANSAS TONIGHT. A DEVELOPING SURFACE LOW IN SOUTHEASTERN COLORADO WILL STRENGTHEN AS IT MOVES EAST ALONG THE OKLAHOMA BORDER OF WESTERN KANSAS THIS EVENING. ALL MODELS SHOW SOME BANDS OF H7 FRONTOGENETIC FORCING DEVELOPING ACROSS SOUTHWEST KANSAS LATER TONIGHT ALONG WITH SOME MID LEVEL MOISTURE ADVECTION. ENOUGH WARM AIR IN THE LOWER LEVELS SUGGESTS A LIQUID PRECIP TYPE THIS EVENING WITH A POSSIBLE SWITCHOVER TO SNOW AFTER MIDNIGHT AS COLD AIR BEGINS TO FILTER INTO WESTERN KANSAS ON THE BACKSIDE OF THE SURFACE LOW. ANY SNOW ACCUMULATION WILL BE TRICKY AS ANY PRECEDING RAIN WILL LEAD TO WET GROUND AND SOME INITIAL SNOW MELTING. GFS AND NAM MODEL SOUNDINGS ALSO SHOW AN ABOVE FREEZING LAYER OF AIR FROM THE SURFACE UP THROUGH H85. STILL, ACCUMULATIONS OF 1 TO 2 INCHES SEEM POSSIBLE IN SOME LOCATIONS, ESPECIALLY ACROSS THE NORTHERN TWO-THIRDS OF THE CWA. WINDS WILL BECOME NORTHERLY AND FAIRLY STRONG AS THE SURFACE LOW PUSHES OFF TO THE EAST WEDNESDAY MORNING. THE NAM, UKMET, AND GFS INDICATE H85 WINDS UP TO 40KT TO 50KT ACROSS THE EASTERN TWO-THIRDS OF THE CWA AS A RESULT OF A TIGHT PRESSURE GRADIENT STRENGTHENING ON THE BACKSIDE OF THE DEPARTING LOW. SHOULD SEE SURFACE WINDS 25 TO 35 MPH WITH GUSTS UP TO 45 MPH DEVELOPING LATE THIS EVENING WEST TO EAST. WILL ISSUE A WIND ADVISORY FOR THE AREA MENTIONED GENERALLY AFTER 04Z AND THROUGH DAYBREAK. STRONG MOISTURE RETURN INTO EASTERN KANSAS ALONG WITH INCREASED INSTABILITY AHEAD OF THE STRENGTHENING SURFACE LOW SUGGESTS THE POSSIBILITY FOR THUNDERSTORM DEVELOPMENT ACROSS THE EXTREME EASTERN PORTION OF THE FORECAST AREA THIS EVENING. THE QUESTION WILL BE HOW FAR WEST THE LOW LEVEL MOISTURE REACHES. ALL MODELS INDICATE A SIGNIFICANT DRYLINE DEVELOPING IN WESTERN OKLAHOMA AND STRETCHING NORTH INTO SOUTH CENTRAL KANSAS RIGHT ALONG THE EASTERN CWA BORDER. EVEN THOUGH THE BEST UPPER LEVEL SUPPORT WILL REMAIN JUST OFF TO OUR SOUTH AND EAST, STEEP ENOUGH LAPSE RATES EXIST THAT IF ENOUGH LOW LEVEL MOISTURE ADVECTS INTO THE AREA, INSTABILITY WILL SUBSTANTIALLY INCREASE. THIS WOULD RESULT IN ANY DEVELOPING STORMS POSSIBLY BECOMING SEVERE...AGAIN, MAINLY IN OUR SOUTHEAST. WILL CONTINUE CHANCE POPS FOR POSSIBLE THUNDERSTORMS THIS EVENING IN OUR MOST SOUTHEASTERN COUNTIES. SOMEWHAT COOLER TEMPERATURES CAN BE EXPECTED TONIGHT AS COLD AIR ADVECTION SETS UP ACROSS WESTERN KANSAS IN WAKE OF THE DEPARTING SURFACE LOW. TEMPERATURES AT H85 WILL DROP DOWN TO AROUND 0C ACROSS MUCH OF SOUTHWEST KANSAS BY EARLY WEDNESDAY MORNING. HOWEVER, INCREASING CLOUDS WILL LIMIT HOW FAR TEMPERATURES DROP. EXPECT LOWS TONIGHT MAINLY IN THE 30S(F) ACROSS MUCH OF THE CWA. FOR WEDNESDAY, A QUICKLY REDEVELOPING LEE SIDE TROUGH WILL BRING BACK A WEST TO SOUTHWESTERLY LOW LEVEL FLOW ACROSS SOUTHWEST KANSAS BY THE AFTERNOON HOURS. TEMPERATURES AT H85 WILL RANGE FROM AROUND 3C IN EASTERN PORTIONS OF THE CWA TO NEAR 8C IN OUR WEST. EXPECT HIGHS UP INTO THE 50S(F), ESPECIALLY WITH THE HELP OF CLEARING SKIES AND DOWNSLOPING WINDS. FOR WEDNESDAY NIGHT, A DEVELOPING SURFACE LOW IN EASTERN COLORADO WILL MOVE INTO WESTERN KANSAS INFLUENCING WINDS TO BECOME MORE LIGHT AND VARIABLE. TEMPERATURES AT H85 WILL BE A BIT HIGHER FROM THE PREVIOUS NIGHT RANGING 3C TO 7C ACROSS THE CWA. HOWEVER, DECREASING CLOUDINESS COMBINED WITH LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP NEAR TO JUST BELOW FREEZING. A DEVELOPING EASTERLY UPSLOPE FLOW ACROSS SOUTHWEST KANSAS THURSDAY WILL LIMIT HIGH TEMPERATURES CLIMBING MUCH OVER WEDNESDAY. THE GFS, NAM, AND UKMET ALL SHOW TEMPERATURES AT H85 RANGING FROM JUST ABOVE 0C ACROSS OUR NORTH TO NEAR 6-8C ACROSS OUR SOUTH. HIGHS AGAIN SHOULD CLIMB INTO THE 50S(F). PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. DAYS 3-7... THE MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE SNOW CHANCES AND AMOUNTS MAINLY NORTH ON FRIDAY AND TEMPERATURES. ANOTHER IN A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS WILL MOVE FROM THE WEST COAST AND INTO WESTERN KANSAS ON FRIDAY. MODELS PAINT THE BEST CHANCES FOR ACCUMULATING SNOW IN THE NORTHERN FA AND WITH NEW HPC GUIDANCE WILL GO WITH 1 TO 2 INCHES WITH LESS THAN AN INCH ELSEWHERE. COULD START OUT AS RAIN BEFORE CHANGING TO SNOW BY MID TO LATE MORNING NORTH AND IN THE AFTERNOON SOUTH AS COLD 850MB TEMPS MOVE INTO SOUTHWEST KANSAS AROUND -8C BY 00Z SATURDAY. HIGHS SHOULD BE COLD AND ONLY IN THE 30S. ANOTHER SHORTWAVE MOVES INTO THE CENTRAL PLAINS ON SUNDAY MORNING WITH POSSIBLY LIGHT SNOW IN THE NORTH. ANOTHER STRONGER SHORTWAVE TROUGH MOVES INTO THE CENTRAL PLAINS ON MONDAY AND TUESDAY WITH INCREASING CHANCES FOR RAIN AND SNOW. HIGHS SHOULD RANGE INTO THE UPPER 30S SUNDAY AND AROUND 40 FOR MONDAY AND TUESDAY UNDER MOSTLY CLOUDY SKIES. && .AVIATION... AS AN STRONG UPPER LEVEL DISTURBANCE MOVES SOUTH OF THE AREA LOOK FOR CLOUDS TO THICKEN WITH CEILINGS LOWERING RAPIDLY TO MVFR CONDITIONS AFTER 6Z TO 8Z TONIGHT. SOME RAIN COULD REACH THE GROUND BY AROUND THAT TIME WITH SOME RAIN CHANGING TO SNOW AFTER 8 TO 10Z ESPECIALLY NORTH IN THE HAYS REGION. ENOUGH INSTABILITY AND UPWARD MOTION IS AVAILABLE FOR A FEW THUNDERSTORMS MAINLY NEAR DODGE CITY AND HAYS. WINDS ALSO WILL BECOME STRONG AFTER MIDNIGHT WITH GUSTS TO 25 TO 35KTS WITH SOME VSBYS DOWN TO LESS THAN A MILE IN THE HAYS REGION AT TIMES IN SNOW AND BLOWING SNOW WITH SOME IFR TO LIFR CONDITIONS. THE PRECIPITATION SHOULD QUICKLY END BY 12Z TO 14Z WITH SKIES CLEARING FROM WEST TO EAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 55 27 56 / 50 10 0 0 GCK 31 55 24 54 / 60 0 0 0 EHA 30 58 26 55 / 40 0 0 0 LBL 32 57 26 57 / 40 0 0 0 HYS 32 53 25 53 / 60 0 0 0 P28 38 55 31 59 / 50 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 PM CST /9 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY FOR KSZ030-031-043>046-061>066-074>081- 084>090. && FN32/06/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 224 PM CST TUE FEB 10 2009 KSZ030-031-043>046-061>066-074>081-084>090-112030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 224 PM CST TUE FEB 10 2009 /124 PM MST TUE FEB 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM OVER NEW MEXICO WILL MOVE INTO THE CENTRAL AND SOUTHERN PLAINS THIS EVENING. LOW LEVEL MOISTURE WILL RETURN INTO CENTRAL KANSAS AHEAD OF THE SYSTEM. THE RESULTING INCREASING INSTABILITY COULD RESULT IN SOME THUNDERSTORMS...SOME POSSIBLY SEVERE...THIS EVENING MAINLY EAST OF AN COLDWATER TO LARNED LINE. FARTHER WEST THERE WILL BE A GOOD CHANCE FOR RAIN TONIGHT POSSIBLY MIXING WITH SNOW LATE. RAIN COULD CHANGE TO SNOW WITH 1 TO 2 INCHES POSSIBLE NORTH OF THE ARKANSAS RIVER VALLEY AFTER MIDNIGHT ALONG WITH A FEW RUMBLES OF THUNDER. STRONG NORTH WINDS OF 25 TO 35 MPH ARE ALSO EXPECTED AFTER MIDNIGHT WITH SOME REDUCED VISIBILITIES IN SNOW AND BLOWING SNOW MAINLY NORTH OF A GARDEN CITY TO LARNED LINE. ANY PRECIPITATION SHOULD END QUICKLY BY 6 TO 8 AM WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME SNOW IS EXPECTED ON FRIDAY MORNING AND AFTERNOON...WITH ANOTHER UPPER LEVEL STORM SYSTEM...MAINLY NORTH OF A SYRACUSE TO LARNED LINE. AN INCH OR 2 OF SNOW IS POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING MAINLY EAST OF A COLDWATER TO LARNED LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156966, 156967.